tell me it gets better...please!!!

Discussion in 'General Parenting' started by feelinalone, Mar 4, 2008.

  1. feelinalone

    feelinalone New Member

  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Hi. Take a deep breath and calm down. Although it's not fun to go through that, your son is sick. And it could very well be the Prozac making him violent, by the way. Was he this bad before he took it? Isn't he weaning from it? If so, THAT can make him horrible for several weeks. It's hard to withdraw from SSRIs. Put "SSRI Withdrawal Syndrome" in your search engine and read. I am not convinced that this child can control what he does. Please--get another opinion on the medications. (((Hugs)))
  3. smallworld

    smallworld Moderator

    I'm sorry you're having such a rough time.

    Did you say you're weaning him off of Prozac? Sometimes the weaning process is very hard, and the behavior does get worse before it gets better. Sometimes a different class of medications is needed to calm the behavior down following weaning from an SSRI like Prozac.

    We're not doctors and can't diagnosis over the internet, but from your description, your difficult child sounds manic. Can you call the psychiatrist for some advice on how to handle him?

    Hang in there.
  4. pepperidge

    pepperidge New Member

    my son had something akin to rages for the better part of a year. it was really awful--everything your describe. Now he is going to school fulltime, cooperates and is generally pleasant. still has issues, but we have a manageable family life.

    What changed? well, I learned not to make the rages worse but threatening etc in the middle of them. redirection. etc. But mostly, we found some medications that really helped. Prozac which he was on early on before we found psychiatrist #3 and 4, did not help at all. Finally it was a combo of Risperdal and Lamictal that worked really well, along with Adderall which he had been on, but which alone increased aggession.

    My advice? while it is very hard, please try to find a good psychiatrist who works with kids with mood disorders and goes to Anti depressants as a last, not a first resort. You might want to read the Bipolar child--the first few chapters give some insight into the various classes of medications. Even if your child isn't bipolar, if they have mood disorders or something that looks like ODD, alot of what is in there is relevant, in my humble opinion.

    I think when your child gets on some proper medication you will likely find that life will be much much better. There is hope, but it takes a while sometimes to find the right psychiatrist and the right medications.

  5. susiestar

    susiestar Roll With It


    It really seems that his rages and violence are a dangerous thing, and becoming more so. Is it time to talk to his psychiatrist about a hospital stay? I am not suggesting this lightly.

    He seems so very unable to control. If it is weaning the prozac, then he may need to be treated with another medication before he is completely off of it. If it is the disease, he may need other medications. It just seems to be getting worse and worse.

    The times when he physcially hurts himself and continues to rage are scary.

    How long before he becomes even more physically harmful to you? Or to someonw else?

    Please go through the entire home and lock up EVERYTHING that can be used to cut, to stab, to wound, etc.... Household tools like hammers and nails, kitchen tools, everything.

    And what will happen when he discovers that the cleaners have an even worse smell, change the color of things, and make mommy scream in pain when he mixes them?? It is really really SUPER important to have several locks/barriers that YOU can't easily get undo.

    Please, if not now, then make a plan for when you need to get emergency help to get him to the hospital. psychiatric hospital for hurting you or himself, and also regular ER for this.

    It seems his violence is getting worse very rapidly, and I am worried. Has the doctor talked to you about the atypical antipsychotic medications? I know we had very good luck with risperdal given regularly AND as needed for the rages. HAs the abilify worke din the past to help with the violence? I cna't remember if it is an AP, or a mood stabilizer.

    Sending prayers and gently hugs,

  6. smallworld

    smallworld Moderator

    Abilify is an AP. Zyprexa, Risperdal and Seroquel generally work better for raging than Abilify.
  7. dreamer

    dreamer New Member

    I was just thinking- for SOME kids (not all) it might be too much to carry over punishment or discipline from a previous day into the next day. Starting off a day "in the red" can be a problem for many kids. I know I sure would have a hard time wanting to "happily" go off somewhere if I knew that I was starting off with a black cloud hanging over me from yesterday.

    I also worry about discipline for behavior a child has no ability to control. If he is in withdrawl, or if his illness is such that he cannot control seems like he is "suffering" double for first- being ill, and 2nd - haveing punishment realated to symptoms. And then feeling how that would make me feel? I myself, would have a hard time not acting out becuz I would be frustrated and or angry and then, even if something WAS in my control, I might be TOO frustrated or angry to cope.

    I know this is a controversial issue...and it does depend on whether or not your child IS truly in control. And this is just MY opinion, but..if he truly cannot control it, it does not seem fair to be punished. If it is illness or treatment related---then possibly he is too ill to be AT school right now? Often people overlook that these behaviors can be a SYMPTOM of an illness.....just like a fever or vomiting is a symptom of an illness.

    I am sorry it is so hard. I remember those days much more than I want to remember them. I can tell you, for us......things are very very different andmuch much better, now. We had more than our share, long hard hard years. I am sending good thoughts your way.